Tennessee, 2011Tornadoes and Flash Flooding in Tennessee, April 9, 2011
April 9, 2011 · NWS MRX · 22 events in 10 counties and zones
A boundary across the area triggered scattered severe thunderstorms during the afternoon and evening hours. Six tornadoes touched down across northeast Tennessee and into southwest Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $230,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across the area triggered scattered severe thunderstorms during the afternoon and evening hours. Six tornadoes touched down across northeast Tennessee and into southwest Virginia. There were also numerous reports of large hail, with a few hailstones as large as a baseball reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 9, 12:36 AM EST, 44 minutes earlier.
Area forecast discussion, Apr 9, 12:36 AM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
136 AM EDT SAT APR 8 2011
.AVIATION...VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. A
SHORTWAVE WILL TRACK THROUGH AREA DURING THE MORNING AND AFTERNOON
HOURS PRODUCING CONVECTION AT THE SITES. BUT WILL KEEP IT VFR FOR
NOW BUT BRIEF BELOW VFR CONDITIONS WILL BE POSSIBLE WITH ANY OF THE
STRONGER STORMS.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
GH
Hazardous weather outlook, Apr 8, 2:44 AM EST, 22 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 AM EDT FRI APR 8 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
344 AM EDT FRI APR 8 2011 /244 AM CDT FRI APR 8 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY. A FEW OF THE STORMS
COULD REACH STRONG TO SEVERE LEVELS...WITH THE MAIN THREATS BEING
DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS WILL ALSO BE EXPECTED SATURDAY WITH A
FEW STORMS POSSIBLY REACHING STRONG TO SEVERE LEVELS...WITH THE
MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL.
STRONG THUNDERSTORMS MAY DEVELOP AGAIN DURING THE DAY MONDAY...
AHEAD OF A COLD FRONT. THESE STORMS MAY BECOME SEVERE AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION COULD BE NEEDED ON THIS AFTERNOON AND
EVENING...AND SATURDAY...AND POSSIBLY AGAIN MONDAY.
TD
In the hours before
Special weather statement, Apr 8, 11:20 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1220 AM EDT SAT APR 9 2011
VAZ002-006-008-090500-
RUSSELL VA-WASHINGTON VA-WISE VA-
1220 AM EDT SAT APR 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR WISE...WASHINGTON AND RUSSELL
COUNTIES UNTIL 100 AM EDT...
AT 1218 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHWEST OF CLEVELAND...OR 9 MILES
SOUTHWEST OF DAVENPORT...MOVING SOUTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS
LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEBANON...ABINGDON...
CLEVELAND...HONAKER...HANSONVILLE...ROSEDALE...HILANDER PARK...
HOLSTON...LINDELL...EMORY-MEADOW VIEW AND GLADE SPRING.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
DH
Local storm report, Apr 9, 12:16 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
116 AM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM HAIL LEBANON 36.90N 82.08W
04/09/2011 E1.00 INCH RUSSELL VA LAW ENFORCEMENT
QUARTER SIZE HAIL AT LEBANON. REPORTED BY DISPATCH.
&&
GRCSpecial weather statement, Apr 9, 12:36 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
136 AM EDT SAT APR 9 2011
TNZ017-018-090600-
JOHNSON TN-SULLIVAN TN-
136 AM EDT SAT APR 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND EXTREME EASTERN
SULLIVAN COUNTIES UNTIL 200 AM EDT...
AT 136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF WHITETOP...MOVING SOUTHEAST AT 40
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LAUREL BLOOMERY.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
DH
Special weather statement, Apr 9, 12:38 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
138 AM EDT SAT APR 9 2011
TNZ016-017-042-044>047-090645-
HAWKINS TN-NORTHWEST CARTER TN-NORTHWEST GREENE TN-SOUTHEAST CARTER
TN-SULLIVAN TN-UNICOI TN-WASHINGTON TN-
138 AM EDT SAT APR 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR GREENE...CARTER...HAWKINS...
WASHINGTON...UNICOI AND SULLIVAN COUNTIES UNTIL 245 AM EDT...
AT 136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SURGOINSVILLE...OR 12 MILES NORTHEAST OF
ROGERSVILLE...MOVING SOUTHEAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KINGSPORT...JOHNSON
CITY...ERWIN...ELIZABETHTON...COLONIAL HEIGHTS...GRAY...
JONESBOROUGH...BANNER HILL...HAMPTON...CHURCH HILL...JEAROLDSTOWN...
MOUNT CARMEL...SULLIVAN GARDENS...FALL BRANCH...LIMESTONE...
LEESBURG...TRI-CITY AIRPORT...AVONDALE...BLUFF CITY AND EMBREEVILLE.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
DH
Event by event
10 hail, 6 thunderstorm wind, 4 tornado, 2 flash flood. Local standard time, as filed.
Hail, Washington
- When
- April 9, 1:20 AM EST to 1:25 AM EST
- Where
- Washington County, Jonesboro
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.300, -82.470
Trained spotter reported quarter-size hail fell from a thunderstorm during the early morning hours.
Hail, Johnson
- When
- April 9, 2:10 PM EST to 2:15 PM EST
- Where
- Johnson County, 4 mi W of Laurel Bloomery
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.570, -81.842
Public reported thunderstorms produced dime to nickel size hail 4 miles west of Laurel Bloomery.
Tornado, Carter
- When
- April 9, 3:35 PM EST to 3:40 PM EST
- Where
- Carter County, 0.99 mi WSW of Milligan College to 0.47 mi SSW of Milligan College
- Rating
- EF0
- Path length
- 0.89 mi
- Path width
- 50 yd
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 36.297, -82.317
An EF-0 tornado with maximum winds of 80 mph downed several trees throughout its path.
Thunderstorm Wind, Washington
- When
- April 9, 3:40 PM EST to 3:50 PM EST
- Where
- Washington County, 0.56 mi E of Jonesboro
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.300, -82.460
Emergency manager personnel reported numerous large trees downed by thunderstorm wind along Head Town and John Frances Roads near Jonesborough. A roof of a barn was also blown off by the wind.
Hail, Hawkins
- When
- April 9, 3:48 PM EST to 3:52 PM EST
- Where
- Hawkins County, Rogersville
- Measured
- 4.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.400, -83.000
Law enforcement personnel reported thunderstorms produced softball-size hail in Rogersville.
Thunderstorm Wind, Washington
- When
- April 9, 4:20 PM EST to 4:30 PM EST
- Where
- Washington County, 1.31 mi WNW of Johnson City
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 36.330, -82.370
Amateur radio personnel reported trees and powerlines downed by thunderstorm wind near the Johnson City Medical Center.
Hail, Anderson
- When
- April 9, 4:30 PM EST to 4:33 PM EST
- Where
- Anderson County, 2 mi NE of Clinton
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.141, -84.105
Law enforcement personnel reported thunderstorms produced quarter to golfball-size hail near exit 122 in Clinton.
Hail, Greene
- When
- April 9, 4:30 PM EST to 4:33 PM EST
- Where
- Greene County, Chuckey
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.220, -82.680
Trained spotter reported thunderstorms produced golfball-size hail in Chucky.
Hail, Hancock
- When
- April 9, 4:35 PM EST to 4:38 PM EST
- Where
- Hancock County, Sneedville
- Measured
- 2 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.530, -83.220
Law enforcement personnel reported thunderstorms produced 2 inch-size hail in Sneedville and Mulberry.
Thunderstorm Wind, Hancock
- When
- April 9, 4:35 PM EST to 4:45 PM EST
- Where
- Hancock County, Kyles Ford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.570, -83.050
Law enforcement personnel reported several trees downed by thunderstorm wind in Kylesford.
Tornado, Washington
- When
- April 9, 5:00 PM EST to 5:05 PM EST
- Where
- Washington County, 2 mi E of Jonesboro
- Rating
- EF1
- Path length
- 3 mi
- Path width
- 150 yd
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 36.300, -82.434
Emergency management personnel reported an EF-1 tornado touched down 2 miles east of Jonesborough. It had a 3 mile path length and a path width of 150 yards. The maximum wind of 90 mph downed numerous trees and powerlines. Three barns were also damaged by the wind.
Hail, Greene
- When
- April 9, 5:05 PM EST to 5:08 PM EST
- Where
- Greene County, Tusculum
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.170, -82.750
Law enforcement personnel reported thunderstorms produced golfball-size hail in Tusculum.
Tornado, Washington
- When
- April 9, 5:08 PM EST to 5:11 PM EST
- Where
- Washington County, 0.5 mi ENE of Mc Kinley to 0.73 mi NNW of Embreeville Jct
- Rating
- EF1
- Path length
- 0.61 mi
- Path width
- 100 yd
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.304, -82.392
An EF-1 tornado with 90 mph maximum winds touched down and downed several large trees throughout its path.
Hail, Unicoi
- When
- April 9, 5:10 PM EST to 5:12 PM EST
- Where
- Unicoi County, Erwin
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.150, -82.420
A trained spotter reported thunderstorms produced quarter-size hail in Erwin.
Tornado, Unicoi
- When
- April 9, 5:15 PM EST to 5:20 PM EST
- Where
- Unicoi County, 0.93 mi NNW of Rocky Fork to 1.36 mi NNE of Rocky Fork
- Rating
- EF0
- Path length
- 1.04 mi
- Path width
- 50 yd
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 36.042, -82.557
An EF-0 tornado with maximum wind speeds of 70 mph produced scattered tree damage along its path.
Hail, Sevier
- When
- April 9, 5:25 PM EST to 5:28 PM EST
- Where
- Sevier County, 6 mi N of Sevierville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.957, -83.570
The pubic reported thunderstorms produced quarter-size hail 6 miles north of Sevierville.
Thunderstorm Wind, Greene
- When
- April 9, 5:45 PM EST to 5:55 PM EST
- Where
- Greene County, Greeneville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.170, -82.830
Law enforcement personnel reported trees downed by thunderstorm wind countywide.
Thunderstorm Wind, Unicoi
- When
- April 9, 5:55 PM EST to 6:05 PM EST
- Where
- Unicoi County, Erwin
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 36.150, -82.420
Emergency management personnel reported several trees downed by thunderstorm wind in Erwin and between Erwin and Flag Pond.
Flash Flood, Washington
- When
- April 9, 6:00 PM EST to 6:30 PM EST
- Where
- Washington County, 6 mi SW of Jonesboro to 7 mi W of Jonesboro
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.239, -82.546
Law enforcement personnel reported heavy rain from thunderstorms produced flooding on Mathews Mill Road and Shanks Road as well as portions of Old State Route 34.
Hail, Cocke
- When
- April 9, 6:10 PM EST to 6:12 PM EST
- Where
- Cocke County, Hartford
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.820, -83.150
A trained spotter reported thunderstorms produced ping-pong-size hail in Hartford.
Flash Flood, Unicoi
- When
- April 9, 6:50 PM EST to 7:20 PM EST
- Where
- Unicoi County, 0.5 mi SW of Erwin to 0.5 mi NW of Erwin
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.145, -82.426
Emergency manager personnel reported heavy rain from thunderstorms produced flooding on Chandler Cove Road in Erwin.
Thunderstorm Wind, Cocke
- When
- April 9, 7:45 PM EST to 7:55 PM EST
- Where
- Cocke County, Cosby
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.820, -83.230
Law enforcement personnel reported a few trees downed by thunderstorm wind in Cosby...Del Rio and Grassy Fork.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, April 9, 2011$19 million · EF4 · 29 events
- Tornado and Hail in Iowa, April 9 to 10, 201114 injured · EF3 · 5 events
- Tornadoes and Hail in Iowa, April 9, 2011$1.3 million · EF2 · 45 events
- Wildfire in Texas, April 9 to 10, 20111 death · 3 injured · $155,000 · 1 event
- Tornado and Hail in North Carolina, April 9, 201112 injured · $150,000 · EF0 · 60 events
- Wildfire in Texas, April 9 to 29, 2011$120 million · 3 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, April 9, 20111 death · 1 injured · $25,000 · 1 event
- Hail and Damaging Winds in South Carolina, April 9, 2011$2.0 million · 3 in hail · 45 events
- Tornadoes and Hail in Kentucky, April 9, 20112 injured · $276,000 · EF0 · 63 events
- Wildfire in Texas, April 9 to 30, 2011$7.7 million · 3 events
- Hail and Lightning Strike in Illinois, April 9, 2011$1.8 million · 1 in hail · 5 events
- Wildfire and High Wind in Texas, April 9 to 14, 2011$750,000 · 51 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291938, 291941, 303811, 291942, 291943, 291944, 291946, 291947, 291949, 292015, 291955, 291956, 303792, 291957, 303819, 291961, 291963, 291964, 291969, 291970, 291979, 291981.